PMRGCAuk

Biopsy

When diagnosed with GCA I had several of the symptoms. Put on 60mgs of pred and all cleared. Since dropping pred dose I keep getting a pain in the eye, at a point in the back of the head and in the side of the neck, sometimes together and sometimes individually. Apart from several flares my GCA symptoms are fairly under control, but these other pains are only eased with co-codamol. Does anyone else suffer similar problems. I'm thinking perhaps I could have got nerve damage when I had the biopsy. I would like to know what the knowledgable people on here think. I also get an irritation in the eye quite often for which I use eye drops.

12 Replies
oldestnewest

Hi simoncla,

If those specific pains are cured with co-codamol then it doesn't sound particularly like GCA, but one always has that thought in the back of the mind that it could be. Irritated eyes are fairly common, just as likely to be Pred as much as anything else.

You don't say what dose you are on now, or when you were diagnosed, but you do mention several flares which indicate to me that you are reducing too quickly, so a bit more info might be helpful for us to give better advice.

Reply

Hi Dorset Lady

I was diagnosed nearly 2 years ago. Lowest I' vet got down to is 5mg but been up and down between 5 and 10mg which I went back up to 2 days ago. Can the pred cause pain in other areas as well. Also what is brain fog people talk about. I get a numb feeling all around the head something like the head spinning when feeling tipsy. Is that anything like brain fog.

Reply

Hi again,

I always thought that the early reductions were relatively easy compared to those below 10mg. Of course initially you are given too high a dose, so most people have quite a lot to juggle with before they get down to the critical level you actually need. That's more applicable to GCA because the starting dose is so much higher than PMR.

Plus of course, once you get to around to 7-8mg your own adrenal glands have to start working again, above that level the Pred has taken over so they've had a nice sleep! That proves difficult for most, which has probably not helped you recently. Sometimes it's a bit difficult to know what is a flare and what is sluggish adrenals - fatigue is invariably the latter!

Pred itself shouldn't cause you pain, it mainly affects your hormones etc so can upset your blood pressure, blood sugars etc but doesn't give you pain.

Any pain you have may come from the inflammation caused by the underlying GCA, and that indicates your dose of Pred is too low. Plus, as you get to lower doses any other pain returns -at high doses the Pred will mask virtually all pain whatever its source. Some of us suddenly discover we have arthritic pain or similar which has been masked previously.

I think brain fog comes in many guises, what you describe is probably YOUR version of it, many say they feel fuzzy, or light-headed or just not being able to concentrate properly.

As you've gone back to 10mg then I would stay there until you're sure everything has settled down again. Then when you reduce, do it slowly, both in time (using a slow taper) and dose (1mg or even 0.5mg if necessary).

As you're only 2 years in, your GCA is probably still quite active - mine lasted 5&half years. The slower you go, the less your body realises you're reducing and the better chance your adrenals have to start working again.

Take care.

4 likes
Reply

Hello Dorset Lady

Thanks for replying again. When I started on my journey I was already on blood pressure tablets so when I had been on 60 mgs for 6 weeks I got a burst blood vessel and another problem. I went to A & E and had B.P. Of 210/150. Also I had pressure feelings in the 3 places I now get pain. The pain started when I was cut from 60 to 35mgs in a week. From what I read on here that was too quick a reduction.

I have not had a Gca flare as such for nearly a year (jaw claudication and tender scalp) but I have been going up and down with pred due to these other pains. Perhaps I should keep reducing if I don't get a gca flare and rely on the co-codamol for the other pains (most days I only have 2 if any).

From your description of brain fog that is what I get.

Of course my arthritic neck and other joints can confuse the problems as well.

Thanks for listening

Reply

Hi again,

As I said other pains do return as you lower Pred, and very often it's difficult to know what's what.

I've got arthritic left shoulder & knees, but I know the difference, although at times in the past the shoulder has caused me reason to wonder whether it could be GCA returning - fortunately it wasn't.

Pred very often does raise BP, what are your figures like now? Like you I was already on tabs pre GCA, fortunately mine didn't go up very much, and since I'm off Pred I've now managed to reduce BP tabs as well, but I did monitor them, still do. If you don't, perhaps you should, or at least get them checked regularly at surgery (but I guess you do anyway) a home monitor is about £20-25.

If you think your pains are BP related you should discuss with GP.

In respect of your GCA, I would try to continue reducing but only in small drops, and if necessary using a tapering plan, As I said earlier your adrenals are now coming into play which usually means you need to go really slowly to give them chance to fire up again.

From 10 mg down to 7mg I did 1mg reductions, from then on I did 0.5mg and used following plan. I kept on new dose for a few weeks on a couple of occasions (like pre holidays, Xmas etc) but mainly managed to go straight onto next reduction.

1st week - Sun & Thurs new dose (Mon, Tues, Wed, Fri, Sat old dose)

2nd week - Sun, Tues & Thurs new dose (Mon, Wed, Fri, Sat old dose)

3rd week - Sun, Tues, Wed, Thurs new dose (Mon, Fri, Sat old dose)

4th week - Sun, Tues, Wed, Thurs & Sat new dose (Mon, Fri old dose)

5th week - every day new dose

Good luck.

Reply

Hello

Ido have my blood pressure under control now. I have been monitoring it myself for some time now. Get white coat syndrome at docs. I had gone from 10 to 5mg in 1mg steps with a couple of increases fro flares but pains got more regular at 5mg so tried going back up 1mg at a time and ended at 10mg with no improvement. Am starting to go down again from today at 9mg . Rheumies try to blame everything on the wear and tear in the neck which I have had for 25 years without it causing any other problems.

I will follow your reduction plans which I have before after reading your answers to other sufferers.

The large reduction I think was because she hadn't contacted me in time with a reduction plan. 10 mgs every 2 weeks but I didn't get the letter for 6 weeks.

Thanks again

1 like
Reply

I think asking a patient to drop from 60 to 35 in a week is very unfair (I couldn't write in public what I'd like to say). 10mg at a time is more than enough. No wonder you felt rough!

1 like
Reply

Thanks PMRpro. I only just realised reply was from you. I put answer in last reply to Dorset Lady.

Reply

Doesn't matter - I read every post ;-)

Reply

Hi again

What I am really trying to find out is if anyone has heard of nerve damage being caused by the biopsy. When I get the pain in the eye and the point in the back of the head, it can be eased by applying a very gentle pressure to the temple where the biopsy was performed.

Reply

Obviously there is bound to be damage to the nerves in the skin - just like any operation. And that could well lead to referred pain.

Reply

Thank you. I will put up with it then and keep reducing pred unless I get flare of GCA type problems.

Reply

You may also like...